March 15, 2017

 

 FDA warns of dog deaths from owners’ topical cancer medication

​Posted March 1, 2017

The Food and Drug Administration has received reports of five dogs dying after ingesting their owners’ topical cancer medication, fluorouracil cream.

On Jan. 18, the FDA issued an alert to pet owners, veterinarians, health care providers, and pharmacists that pets are at risk of illness and death when exposed to the medication.

In one case, two dogs began playing with a tube of the cream, and one punctured the tube before their owner could retrieve it. The dog that punctured the tube began vomiting, experienced seizures, and died 12 hours later.

In another case, a dog ingested the contents of a tube of the cream. The owner realized the dog had ingested the medication and rushed it to the veterinarian. The veterinarian attempted treatment, but the dog’s condition declined over three days, and the dog was ultimately euthanized.

Although the FDA had not received reports involving cats, they are expected to be extremely sensitive to fluorouracil cream. If a person applies the cream to an afflicted area and touches a cat, the cat could ingest the medication when grooming.